Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 129, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2019, 4:51 PM CDT for Ellis County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 4:51 PM CDT (21:51 UTC)
- Expired
- May 28, 2019, 5:21 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
188
WUUS53 KDDC 282151
SVRDDC
KSC051-282245-
/O.NEW.KDDC.SV.W.0129.190528T2151Z-190528T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
451 PM CDT Tue May 28 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ellis County in central Kansas...
* Until 545 PM CDT.
* At 450 PM CDT, a severe thunderstorm was located near Emmeram,
moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram, Yocemento, Toulon and
Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9904 3870 9914 3884 9950 3913 9933
3913 9904
TIME...MOT...LOC 2150Z 211DEG 32KT 3904 9916
HAIL...1.75IN
WIND...60MPH
$$
FINCH2 follow-up statements
363
WWUS53 KDDC 282205
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
505 PM CDT Tue May 28 2019
KSC051-282245-
/O.CON.KDDC.SV.W.0129.000000T0000Z-190528T2245Z/
Ellis KS-
505 PM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN ELLIS COUNTY...
At 505 PM CDT, a severe thunderstorm was located near Natoma, or 11
miles north of Emmeram, moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 9906 3878 9910 3891 9942 3913 9933
3913 9904
TIME...MOT...LOC 2205Z 221DEG 24KT 3911 9907
HAIL...1.75IN
WIND...60MPH
$$
FINCH767
WWUS53 KDDC 282221
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
521 PM CDT Tue May 28 2019
KSC051-282231-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-190528T2245Z/
Ellis KS-
521 PM CDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.
LAT...LON 3883 9906 3878 9910 3891 9942 3913 9933
3913 9904
TIME...MOT...LOC 2220Z 211DEG 32KT 3923 9898
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:59 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 28, 2:59 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 259 PM CDT Tue May 28 2019 ...Updated short and long term discussion... .SHORT TERM...(This evening through Wednesday) Issued at 259 PM CDT Tue May 28 2019 A loosely defined dryline was moving through southwest Kansas early this afternoon. The best low level convergence was currently over south central KS in the vicinity of Medicine Lodge. Vis satellite imagery showed some increase in cumulus development in that area. Will keep some slight chance pops in south central late this afternoon for a potential storm but given that satellite loops show the line of cumulus working its way east, think storms may very well develop east of the St John-Medicine Lodge corridor. CAMs have been showing some thunderstorm development over west central into northern Kansas along a Tribune-Wakeeney line late this afternoon along a stationary frontal boundary that has been across that area today. Instability is not all that impressive out toward the Colorado border but increases farther northeast. A few storms could develop and move northeast through that area late this afternoon but storms should move out of the area early this evening. Cold front moves southeast across the forecast area tonight. Wednesday will be a little cooler with drier air spreading into the central High Plains behind the front. .LONG TERM...(Wednesday night through Tuesday) Issued at 259 PM CDT Tue May 28 2019 An upper level trough will linger over the region through Wednesday night before moving east on Thursday. There is a small possibility of a few thunderstorms moving off the front range and possibly making it into far southwest Kansas Wednesday night but not real confident in this. Upper level ridging develops over the region on Thursday into the weekend. Return flow develops late in the week pulling low level moisture, and increasing chances for thunderstorms, back into the central Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 28 2019 A few thunderstorms will be possible in the Hays area later this afternoon and early evening and have added VCTS to the terminal to account for this. The remainder of the southwest Kansas terminals should remain storm free through this period. A cold front will move southeast across the area tonight, possibly as early as 03-04z. Winds will become north to northwest behind the front, gusting to 20-25 knots at times. Winds should diminish late in the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 70 48 74 / 0 10 10 0 GCK 48 68 46 73 / 0 10 10 10 EHA 50 69 48 73 / 0 10 20 10 LBL 49 69 49 74 / 0 10 10 10 HYS 51 68 47 73 / 20 10 10 0 P28 56 71 51 76 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, May 28, 3:47 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 347 AM CDT Tue May 28 2019 KSZ030-031-043>046-061>066-074>081-084>090-290900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 347 AM CDT Tue May 28 2019 /247 AM MDT Tue May 28 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight risk of severe weather exists over south central Kansas late this afternoon and early evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Best chances for a storm is late afternoon to evening hours in the far southwest Wednesday and Thursday. Low thunderstorm chances become more widespread into the weekend. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 28, 4:06 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Tue May 28 2019
KSZ043-044-282200-
Lane KS-Scott KS-
406 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES UNTIL 500 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Scott City, Manning, Healy and Scott State Lake.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3870 10053 3856 10046 3839 10100 3865 10111
3870 10095
TIME...MOT...LOC 2106Z 246DEG 20KT 3854 10096
FINCHLocal storm report, May 28, 4:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 N SCOTT CITY 38.54N 100.91W
05/28/2019 E1.50 INCH SCOTT KS EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED BY SCOTT
COUNTY EM AT HWY 83 AND ROAD 190.
0415 PM TORNADO 3 N SCHOENCHEN 38.76N 99.32W
05/28/2019 ELLIS KS PUBLIC
LANDSPOUT TORNADO REPORTED BY LAURA HEDIEN 3
MILES NORTH OF SCHOENCHEN.
&&Local storm report, May 28, 4:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 7 WNW MANNING 38.60N 100.83W
05/28/2019 E1.50 INCH SCOTT KS EMERGENCY MNGR
SCOTT COUNTY EM REPORTED PING PONG SIZE HAIL
ON HWY K-4, 4 MILES EAST OF HWY 83.
&&
RMLLocal storm report, May 28, 4:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 NW MANNING 38.60N 100.80W
05/28/2019 E1.50 INCH SCOTT KS EMERGENCY MNGR
SCOTT COUNTY EM REPORTED QUARTER SIZE HAIL
AND MORE COPIOUS AS PREVIOUS REPORTS WITH
SOME MINOR DAMAGE 6 MILES EAST OF HWY 83 ON
HWY K-4.
&&
RMLLocal storm report, May 28, 4:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 NNW MANNING 38.60N 100.76W
05/28/2019 E2.00 INCH SCOTT KS EMERGENCY MNGR
SCOTT COUNTY EM REPORTED HAIL SIZE UP TO
2.25 INCHES IN DIAMETER ON K-4, 8 MILES EAST
OF HWY 83.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:21 PM CDT | Special Weather Statement | DDC | Ellis | 24 min |
| May 27, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 29 min |
| May 28, 2:11 PM CDT | River Flood Warning | DDC | Stafford | 56 hr |
| May 28, 4:06 PM CDT | Special Weather Statement | DDC | Scott | 54 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 41 min |
| May 28, 4:19 PM CDT | Tornado Warning | DDC | Ellis | 41 min |
| May 28, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 62 min |
| May 28, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 59 min |
| May 28, 6:21 PM CDT | Tornado Warning | DDC | Ellis, Trego | 39 min |
| May 28, 6:57 PM CDT | Tornado Warning | DDC | Ellis | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.